Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)

Book Review

The AMS does not provide abstracts of book reviews. You may download the entire review from the links below.


Full text of review: PDF   This review is available free of charge.
Book Information:

Author: Frank Sottile
Title: Real solutions to equations from geometry
Additional book information: University Lecture Series, Vol. 57, American Mathematical Society, Providence, Rhode Island, 2011, x+200 pp., ISBN 978-0-8218-5331-3, List Price: US$47, Member Price US$37.60

References [Enhancements On Off] (What's this?)

  • [1] Selman Akbulut, Real algebraic structures, Proceedings of Gökova Geometry-Topology Conference 2005, Gökova Geometry/Topology Conference (GGT), Gökova, 2006, pp. 49-58. MR 2282009 (2007j:14087)
  • [2] S. Akbulut and H. King, Submanifolds and homology of nonsingular real algebraic varieties, Amer. J. Math. 107 (1985), no. 1, 45-83. MR 778089 (86m:14017), https://doi.org/10.2307/2374457
  • [3] Selman Akbulut and Henry C. King, The topology of real algebraic sets with isolated singularities, Ann. of Math. (2) 113 (1981), no. 3, 425-446. MR 621011 (83b:58003), https://doi.org/10.2307/2006992
  • [4] S. Akbulut and H. King, All knots are algebraic, Comment. Math. Helv. 56 (1981), no. 3, 339-351. MR 639356 (83m:57005), https://doi.org/10.1007/BF02566217
  • [5] V. I. Arnold, The situation of ovals of real plane algebraic curves, the involutions of four-dimensional smooth manifolds, and the arithmetic of integral quadratic forms, Funkcional. Anal. i Priložen. 5 (1971), no. 3, 1-9 (Russian). MR 0286790 (44 #3999)
  • [6] E. Artin, Uber die Zerlegung definiter Funktionen in Quadrate, Abh. Math. Sem. Univ. Hamburg, 5 (1927), 85-99.
  • [7] S. Basu, On bounding the Betti numbers and computing the Euler characteristic of semi-algebraic sets, Discrete Comput. Geom. 22 (1999), no. 1, 1-18. MR 1692627 (2000d:14061), https://doi.org/10.1007/PL00009443
  • [8] J. Dieudonné, The historical development of algebraic geometry, Amer. Math. Monthly 79 (1972), 827-866. MR 0308117 (46 #7232)
  • [9] A. Eremenko and A. Gabrielov, Rational functions with real critical points and the B. and M. Shapiro conjecture in real enumerative geometry, Ann. of Math. (2) 155 (2002), no. 1, 105-129. MR 1888795 (2003c:58028), https://doi.org/10.2307/3062151
  • [10] A. Gabrielov, D. Novikov, and B. Shapiro, Mystery of point charges, Proc. Lond. Math. Soc. (3) 95 (2007), no. 2, 443-472. MR 2352567 (2008g:31008), https://doi.org/10.1112/plms/pdm012
  • [11] D. A. Gudkov and G. A. Utkin, The topology of curves of degree and surfaces of degree, Uchen. Zap. Gorkov. Univ., vol. 87, 1969 (Russian), English transl., Transl. AMS 112.
  • [12] Axel Harnack, Ueber die Vieltheiligkeit der ebenen algebraischen Curven, Math. Ann. 10 (1876), no. 2, 189-198 (German). MR 1509883, https://doi.org/10.1007/BF01442458
  • [13] David Hilbert, Ueber die Darstellung definiter Formen als Summe von Formenquadraten, Math. Ann. 32 (1888), no. 3, 342-350 (German). MR 1510517, https://doi.org/10.1007/BF01443605
  • [14] Heisuke Hironaka, Resolution of singularities of an algebraic variety over a field of characteristic zero. I, II, Ann. of Math. (2) 79 (1964), 109-203; ibid. (2) 79 (1964), 205-326. MR 0199184 (33 #7333)
  • [15] Ilia Itenberg, Contre-examples à la conjecture de Ragsdale, C. R. Acad. Sci. Paris Sér. I Math. 317 (1993), no. 3, 277-282 (French, with English and French summaries). MR 1233426 (94f:14050)
  • [16] V. M. Kharlamov, New congruences for the Euler characteristic of real algebraic manifolds, Funkcional. Anal. i Priložen. 7 (1973), no. 2, 74-78 (Russian). MR 0331403 (48 #9736)
  • [17] Morris Kline, Mathematical thought from ancient to modern times, Oxford University Press, New York, 1972. MR 0472307 (57 #12010)
  • [18] János Kollár, The Nash conjecture for threefolds, Electron. Res. Announc. Amer. Math. Soc. 4 (1998), 63-73 (electronic). MR 1641168 (99k:57038), https://doi.org/10.1090/S1079-6762-98-00049-3
  • [19] S. Lojasiewicz, Triangulation of semi-analytic sets, Ann. Scuola Norm. Sup. Pisa (3) 18 (1964), 449-474. MR 0173265 (30 #3478)
  • [20] G. Mikhalkin, Blowup equivalence of smooth closed manifolds, Topology 36 (1997), no. 1, 287-299. MR 1410476 (98f:57046), https://doi.org/10.1016/0040-9383(95)00062-3
  • [21] J. Milnor, On the Betti numbers of real varieties, Proc. Amer. Math. Soc. 15 (1964), 275-280. MR 0161339 (28 #4547)
  • [22] T. S. Motzkin, The arithmetic-geometric inequality, Inequalities (Proc. Sympos. Wright-Patterson Air Force Base, Ohio, 1965), Academic Press, New York, 1967, pp. 205-224. MR 0223521 (36 #6569)
  • [23] Evgeny Mukhin, Vitaly Tarasov, and Alexander Varchenko, The B. and M. Shapiro conjecture in real algebraic geometry and the Bethe ansatz, Ann. of Math. (2) 170 (2009), no. 2, 863-881. MR 2552110 (2011b:17065), https://doi.org/10.4007/annals.2009.170.863
  • [24] John Nash, Real algebraic manifolds, Ann. of Math. (2) 56 (1952), 405-421. MR 0050928 (14,403b)
  • [25] I. G. Petrovskiĭ and O. A. Oleĭnik, On the topology of real algebraic surfaces, Izvestiya Akad. Nauk SSSR. Ser. Mat. 13 (1949), 389-402 (Russian). MR 0034600 (11,613h)
  • [26] G. Pólya, Über positive Darstellung von Polynomen Vierteljschr, Naturforsch. Ges. Zürich 73 (1928) 141-145, in: R. P. Boas (Ed.), Collected Papers Vol. 2, MIT Press, Cambridge, MA, 1974, pp. 309-313.
  • [27] V. Ragsdale, On the arrangement of the real branches of plane algebraic curves, Amer. J. Math. 28 (1906), no. 4, 377-404. MR 1505999, https://doi.org/10.2307/2370070
  • [28] J. C. F. Sturm, Mémoire sur la résolution des équations numériques, Mémoires divers présenteés par des savant étrangers à l'Académie Royale des Sciences de l'Institut de France, sciences mathématiques et physiques, 6 (1835) 273-318.
  • [29] A. Tarski, A decision method for elementary algebra and geometry, Rand. Corp.. 1948; UC Press, Berkeley, 1951, Announced in Ann. Soc. Pol. Math. 9 (1930, published 1931) 206-207; and in Fund. Math. 17 (1931) 210-239.
  • [30] René Thom, Sur l'homologie des variétés algébriques réelles, Differential and Combinatorial Topology (A Symposium in Honor of Marston Morse), Princeton Univ. Press, Princeton, N.J., 1965, pp. 255-265 (French). MR 0200942 (34 #828)
  • [31] A. Tognoli, Su una congettura di Nash, Ann. Scuola Norm. Sup. Pisa (3) 27 (1973), 167-185. MR 0396571 (53 #434)
  • [32] O. Ya. Viro, Gluing of plane real algebraic curves and constructions of curves of degrees $ 6$ and $ 7$, Topology (Leningrad, 1982) Lecture Notes in Math., vol. 1060, Springer, Berlin, 1984, pp. 187-200. MR 770238 (87i:14029), https://doi.org/10.1007/BFb0099934
  • [33] O. Ja. Viro, Curves of degree $ 7$, curves of degree $ 8$ and the Ragsdale conjecture, Dokl. Akad. Nauk SSSR 254 (1980), no. 6, 1306-1310 (Russian). MR 592496 (82e:14067)
  • [34] O. Ya. Viro, Gluing of plane real algebraic curves and constructions of curves of degrees $ 6$ and $ 7$, Topology (Leningrad, 1982) Lecture Notes in Math., vol. 1060, Springer, Berlin, 1984, pp. 187-200. MR 770238 (87i:14029), https://doi.org/10.1007/BFb0099934
  • [35] O. Ya. Viro, Real plane algebraic curves: constructions with controlled topology, Algebra i Analiz 1 (1989), no. 5, 1-73 (Russian); English transl., Leningrad Math. J. 1 (1990), no. 5, 1059-1134. MR 1036837 (91b:14078)
  • [36] Jean-Yves Welschinger, Invariants of real symplectic $ 4$-manifolds and lower bounds in real enumerative geometry, Invent. Math. 162 (2005), no. 1, 195-234. MR 2198329 (2006i:53123), https://doi.org/10.1007/s00222-005-0445-0

Review Information:

Reviewer: Michael Shapiro
Affiliation: Michigan State University
Journal: Bull. Amer. Math. Soc. 50 (2013), 675-680
MSC (2010): Primary 14P05
DOI: https://doi.org/10.1090/S0273-0979-2013-01397-1
Published electronically: January 17, 2013
Review copyright: © Copyright 2013 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.
American Mathematical Society